If you have just recently started or have been taking Seroquel you may have noticed some weight gain. This seems to be a very common side effect of the medication and can be very upsetting. I have been taking this medication for four years now and have gained over 40 pounds since I started taking it. I have read countless online forum posts about the weight gain from Seroquel and there seems to be very little information on how to not gain weight from this drug. Another point I noticed was people saying it seems like losing weight on this medication is nearly impossible. In this post I am going to go over some things to help others on their weight loss journey while taking this medication.
First, I want to say their isn't any quick and easy way to lose weight while on this drug. It is the same as anyone else looking to lose weight. Its about calories in/calories out, getting enough exercise, and getting proper nutrition.
Some information on me : I'm 5'4 SW 183-CW 172. I take 100mg seroquel at bedtime.
Now, I'll start with explaining why someone gains weight while taking this drug. Some people state it slows the metabolism down and some say it has to do with glucose levels. It is known to raise glucose levels, however, the main reason it causes people to gain weight is because when the medication kicks in they get hungry. REALLY hungry. I deal with it every night and it has drastically affected my weight. However, there are ways to deal with it. I do not recommend appetite suppressants. The best thing to do is plan for it. If you know you are going to get really hungry at night plan your meals properly throughout the day so you don't go over your calorie limit for the day. It may seem like a lot of work, but it is necessary if you want to stay within your calorie limit and actually lose weight. I cannot stress this enough. It is the main reason I have lost weight!
Now, when you are trying to lose weight while on seroquel it is important to not have foods you know you will over eat. Like chips, pop, candy, cereals, etc. Whatever that food is you won't be able to control yourself from eating when you take this medication, just don't have it around! From personal experience I know you get insanely hungry (ESPECIALLY for sweets and chocolate!! ) and will just grab whatever you crave and chances are you won't eat it because you will be too sleepy to get it! There is really no way( at least for me personally/may not be the same for others) around this hunger you get and if your like me you can't sleep unless you eat something. The best thing to reach for is fruit and vegetables. I find that one banana will really help make you feel full so you can get to sleep.
An important thing I want to note is that some people think that because they take this medication they just can't lose weight and don't try. Only 25% of people gain weight from this drug ( statistics taken from case studies ). Weight gain from seroquel is not an unknown phenomena that cannot be explained. I've read countless forum posts of people stating its unknown and uncontrollable and this is just simply not true.
I hope this advice helps, and feel free to send me any questions and I will do my best to help
Good luck! You can do it!!!